Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 260, NWS Louisville, KY

August 17, 2003Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 17, 2003, 3:35 PM EDT for Jefferson County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Aug 17, 2003, 4:00 PM EDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 171935
SVRLMK
KYC111-172000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 400 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOUISVILLE...OR ABOUT 5 MILES NORTHWEST OF
  LOUISVILLE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIVELY...LOUISVILLE AROUND 355 PM EDT
  PLEASURE RIDGE PARK...FAIRDALE...OKOLONA...VALLEY STATION AROUND
  400 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3828 8572 3820 8590 3808 8588 3810 8563

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:30 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 17, 3:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN AUG 17 2003

SHORT TERM (TONIGHT THRU MON-TUE AND DAY ON WED):

MAIN FOCUS IS THE POTENTIAL FOR SEVERE WX DURING THE NEXT FEW
HOURS. VERY MOIST AND UNSTBL AIR IN PLACE ACRS MUCH OF FA...WK
CDFNT CONT TO DRFT SLOWLY S ACRS SCNTRL KY...TROUGH DROPPING S ACRS
NRN IL/IN SUPPORTS INCRSG TSTMS FOR A TIME TONIGHT. LATEST
WATCHES COVER THIS SITUATION WELL.

REMAINDER OF SHORT TERM LOOKS TO BE VERY WARM...A LITTLE LESS HUMID
BUT DRY W.R.T. TO PCPN AS WARM RIDGE OVERSPREADS THE REGION AGAIN.

LONG TERM (THURSDAY THROUGH SUNDAY):

BY THURSDAY...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE TOWARD THE
WESTERN GREAT LAKES. A COLD FRONT WILL MOVE SOUTH ACROSS WISCONSIN
AND ILLINOIS...APPROCHING SOUTHERN INDIANA BY LATE IN THE EVENING.
SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF THE FRONT. EXPECT
SCATTERED CONVECTION THURSDAY EVENING INTO FRIDAY ALONG THIS FRONT.
STRONG HIGH PRESSURE WILL MOVE INTO THE GREAT LAKES REGION FRIDAY
EVENING. NORTHERLY WINDS WILL BRING IN COOLER...DRIER AIR ON
FRIDAY...LASTING THROUGH THE WEEKEND.

.LMK...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF FA UNTIL 7PM
       EDT TONIGHT.
Hazardous weather outlook, Aug 17, 5:00 AM EDT, 10 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK COLD FRONT WILL SAG SOUTH ACROSS KENTUCKY TODAY...WHILE AN
UPPER LEVEL DISTURBANCE SHIFTS THROUGH THE OHIO VALLEY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND OUR REGION...IN
RESPONSE TO THESE WEATHER FEATURES. MEANWHILE RATHER ROBUST WINDS
IN THE HIGHER LEVELS OF THE ATMOSPHERE...SUGGESTS A FEW OF STORMS
COULD BECOME SEVERE...PARTICULARLY IN SOUTH CENTRAL KENTUCKY...
WHERE A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. THE MAIN
THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN.

ANY LEFT OVER THUNDERSTORM ACTIVITY TONIGHT WILL DIMINISH OR END...
AS THE COLD FRONT MOVES SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER CHANCE OF THUNDERSTORMS WILL ENTER THE WEATHER PICTURE ON
THURSDAY OR FRIDAY...AS A NEW COLD APPROACHES THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STUREY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.